Texas, 2004

Flash Flooding in Texas, August 18, 2004

August 18, 2004 · NWS MAF · 2 events in 2 counties and zones

Strong thunderstorms affected the northern and eastern Permian Basin of west Texas during the late afternoon and evening of the 18th. These storms produced very heavy rainfall at some locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong thunderstorms affected the northern and eastern Permian Basin of west Texas during the late afternoon and evening of the 18th. These storms produced very heavy rainfall at some locations. A Mitchell County resident measured 4.8 inches of rain that fell in a short time south of Loraine. Flash flooding made local roads and highways impassable across portions of Martin and Mitchell Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 18, 1:04 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 1:04 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT WED AUG 18 2004

.SHORT TERM...
WATER VAPOR IMAGERY INDICATES SHRTWV TROF CENTERED JUST SSE OF KMAF
WITH PRIMARY MID LEVEL THETA-E RIDGE AXIS ORIENTED NW-SE THRU S
PLAINS AND ERN PB. THIS SHRTWV TROF IS MVG EWD AND EXPECT MAIN LIFT
WILL BE EXITING THE E-NE AREAS LATE PM. ANOTHER SHRTWV TROF LOCATED
JUST SW OF PRESIDIO MOVING EWD IS AIDING IN DEVELOPMENT OF
THUNDERSTORMS ACRS TRANS PECOS. LOW LEVEL CONVERGENT AXIS LOCATED
INVOF/E MTNS WHILE MID LEVEL LIFT IS BULLSEYED ACRS TRANS PECOS.
VISIBLE IMAGERY INDICATES A BREAK IN CLOUDS ACRS WRN PB/LOWER TRANS
PECOS WHERE MSAS LI/S DEPICT INSTABILITY AXIS. FAVORABLE STORM
MOTION VECTORS 23015KT FAVORS STORMS THAT ARE DEVELOPING INVOF MTNS
TO MOVE INTO MORE UNSTABLE ENVIRONMENT. THUS EXPECT STORMS WILL
CONTINUE INTO THE EVENING. DEVELOPMENT OF 20-25KT 85H WINDS EARLY
EVENING ACRS PB WILL ALLOW STORMS TO MOVE INTO CENTRAL PB BY EARLY
EVENING. PW/S STILL NEAR 1.25 AND HVY RN IS A CONCERN (ALTHOUGH
SLOW MOVERS NOT ANTICIPATED). HEAVY RN IS HIGHLIGHTED IN
GRIDS/ZFP/HWO ACRS TRANS PECOS/WRN PB. CONTEMPLATING ISSUANCE OF A
FLASH FLOOD WATCH ACRS TRANS PECOS...HOWEVER LACK OF MORE WIDESPREAD
DEVELOPMENT W OF THE RIO GRANDE IS A LIMITING FACTOR. EXPECT THAT A
FEW FLASH FLOOD WARNINGS WILL BE ISSUED THIS EVENING BUT FOR NOW
ANTICIPATING IT TO BE LOCAL IN NATURE. RIVER FLOOD WARNING IN EFFECT
JUST BELOW PRESIDIO THRU THURSDAY FOR MINOR FLOODING...ADDITIONAL
RAINS TONIGHT COULD ADD TO RIVER CONCERNS. EARLY UPDATES FOR WATCH
MAY NEEDED. OTHERWISE ONLY MINOR CHANGES MADE TO TEMP GRIDS.

.LONG TERM...
LOOKS LIKE AN ACTIVE NORTHWEST FLOW ALOFT REGIME THURSDAY THROUGH
SATURDAY WITH A TRANSITION TO SOUTHWEST FLOW ALOFT SUNDAY AND BEYOND
WITH CLOSED LOW ALONG THE WEST COAST/INTERMOUNTAIN WEST.

NORTHERN STREAM COLD FRONT IN TANDEM WITH QUICK MOVING SHORTWAVE
TRANSLATING THROUGH THE WESTERN HIGH PLAINS WILL BRING SLIGHT
CHANCE TO CHANCE OF CONVECTION ACROSS THE PLAINS LATE
THURSDAY/THURSDAY NIGHT. LEFT EXIT REGION OF AN UPPER LEVEL SPEED MAX
MOVING OVER THE AREA WILL ENHANCE WIND SHEAR AND UPPER LEVEL
DIVERGENCE. WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO SEVERE
STORMS IN THE PERMIAN BASIN...REFER TO SWODY2.

A COUPLE OF SHORTWAVES WILL BE APPROACHING THE NORTHERN COUNTY
WARNING AREA LATE IN THE DAYS ON FRIDAY AND SATURDAY WITH THE FRONT
SOMEWHERE HUNG UP IN THE PERMIAN BASIN. THERE SHOULD BE AMPLE LOW
LEVEL CONVERGENCE AND INSTABILITY TO REGENERATE AT LEAST ISOLATED TO
WIDELY SCATTERED CONVECTION BOTH DAYS. WOULD NOT BE SURPRISED TO SEE
A FEW STRONG TO SEVERE STORMS AGAIN IN THE PERMIAN BASIN GIVEN THE
COMBINATION OF WEAK TO MODERATE WIND SHEAR AND DECENT INSTABILITY.
WILL GO ISOLATED POPS THESE DAYS IN THE HIGHER TERRAIN GIVEN LESS
INSTABILITY AND THOSE AREAS FURTHER AWAY FROM THE FRONT.

DECIDED AT THIS TIME TO SHOTGUN 20 POPS IN THE HIGHER TERRAIN AND
ISOLATED POPS IN THE PLAINS SUNDAY THROUGH NEXT WEDNESDAY WITH A
CLOSED LOW NEAR THE WEST COAST. THERE SHOULD BE ENOUGH INSTABILITY
AND LOW LEVEL CONVERGENCE TO GENERATE WIDELY SCATTERED CONVECTION IN
THE AFOREMENTIONED AREAS. DID NOT WANT TO JUMP ON THE HIGHER POPS
JUST YET FROM THE MEXMAF IN THE PLAINS WITH THE CLOSED LOW STILL SO
FAR TO THE WEST. LATER SHIFTS WILL NEED TO MONITOR. GENERALLY WENT
WITH GUIDANCE TEMPS IN THE EXTENDED...SHAVED A DEGREE OR TWO OFF THE
HIGHS WITH RECENT WET PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             68  91  69  93 /  30  20  40  20
CARLSBAD NM               65  94  64  97 /  50  20  30  20
DRYDEN TX                 69  91  69  95 /  50  20  20  10
FORT STOCKTON TX          67  94  68  96 /  60  20  30  10
GUADALUPE PASS TX         64  88  63  89 /  50  20  30  10
HOBBS NM                  64  91  65  93 /  40  20  30  20
MARFA TX                  57  87  56  88 /  50  10  20   0
MIDLAND INTL AIRPORT TX   67  92  69  93 /  40  20  30  20
ODESSA TX                 67  92  69  94 /  40  20  30  20
WINK TX                   69  98  69 100 /  50  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/12
Hazardous weather outlook, Aug 18, 1:02 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT WED AUG 18 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
202 PM CDT (102 PM MDT) WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS EVENING AND POSSIBLY EXTENDING INTO TONIGHT. SCATTERED STORMS
IN THE NORTHEAST PERMIAN BASIN ARE EXPECTED TO MOVE EAST AND DECREASE
ACROSS THE AREA...HOWEVER LOCALLY HEAVY RAIN IS EXPECTED AND FLOODING
OR FLASH FLOODING CONCERNS WILL REMAIN THROUGH 7 PM.

ACROSS THE TRANS PECOS REGION HEAVY RAIN IS ALSO A CONCERN WITH
MOST STORMS EXPECTED IN VICINITY OF THE PECOS RIVER AND IN WESTERN
PERMIAN BASIN. FLOODING OR FLASH FLOODING IS A CONCERN INTO THE
EVENING. THESE STORMS WILL LIKELY MOVE INTO THE CENTRAL PERMIAN
BASIN LATER THIS EVENING.

ALTHOUGH HEAVY RAIN IS THE PRIMARY CONCERN WITH STORMS INTO THE
EVENING SOME OF THE STRONGER STORMS WILL BE CAPABLE OF LOCALLY
STRONG WIND GUSTS TO 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED AFTERNOON THUNDERSTORMS ACROSS THE PERMIAN BASIN THURSDAY
AND FRIDAY WILL DEVELOP IN CONDITIONS FAVORABLE FOR THE FORMATION OF
STRONG TO SEVERE THUNDERSTORMS WITH HAIL...STRONG WINDS...AND HEAVY
RAIN THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER LAW
ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER
GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION
AND TAKE APPROPRIATE ACTION SHOULD DANGEROUS WEATHER MOVE INTO YOUR
AREA.

The radar

The Midland/Odessa radar (KMAF), 46 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Martin

When
August 18, 5:10 PM CST to 7:00 PM CST
Where
Martin County, 10 mi WNW of Tarzan
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

The Martin County Sheriff's Office reported flood waters flowing over State Highway 349 in northwest Martin County and Farm to Market Road 829 near Grady.

Flash Flood, Mitchell

When
August 18, 8:25 PM CST to 10:00 PM CST
Where
Mitchell County, 3 mi S of Loraine
Reported by
BROADCAST MEDIA
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Heavy rainfall resulted in flash flooding over rural portions of northern Mitchell County. Local officials reported high water flowing over the intersection of County Road 426 and Farm to Market Road 644 south of Loraine.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418479, 5418480.